A new study presented at the Alzheimer’s Association International Conference in Amsterdam shows that older adults with dementia given opioids have a higher risk for dying during the first two weeks after starting the drugs.
After following those on opioids for 180 days and comparing the data to people with dementia who didn’t take opioids, researchers found that 33.1% of people died within 180 days after starting their first opioid while only 6.4% died who didn’t have a prescription.
The risk increased in the first 14 days after starting the medications; that’s when mortality for all opioids was 11 times over the norm.
Strong opioids were linked to a sixfold increased mortality risk among those diagnosed with dementia, the study found.
The Alzheimer’s Association said in a statement:
“Opioids are very powerful drugs, and while we need to see additional research in more diverse populations, these initial findings indicate they may put older adults with dementia at much higher risk of death. Decisions about prescribing pain medication should be thought through carefully, and, if used, there needs to be careful monitoring of the patient.”
–Nicole Purcell, DO, MS, a neurologist and Alzheimer’s Association senior director of clinical practice.
Giving benzodiazepine to older people is controversial. Using them is linked to falls and short-term cognitive impairments. New research finds people 65 and older who were diagnosed with anxiety and given benzodiazepine have a higher risk for being diagnosed with dementia. The study appeared in the Journal of the American Geriatrics Society.
A team of scientists found that taking benzodiazepines continuously was linked to a 28% increased risk for developing dementia. Commonly used benzodiazepines include diazepam (Valium), alprazolam (Xanax) and clonazepam (Klonopin).
“As a clinician who frequently treats patients with anxiety disorders, recent studies suggesting benzodiazepine use could contribute to dementia were very concerning to me. I had the assumption that if a benzodiazepine was used and side effects occurred, simply stopping the medication would remedy the problem over time.
–Jay A. Brieler, MD, author of the report.